Hail, San Miguel
- When
- May 27, 12:54 PM MST
- Where
- San Miguel County, Las Vegas
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.600, -105.220
A weak upper level disturbance moving southeast out of southern Colorado provided a focus for scattered to numerous showers and thunderstorms over central and eastern New Mexico on the afternoon of the 26th. Several storms produced heavy rainfall, gusty winds and penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak upper level disturbance moving southeast out of southern Colorado provided a focus for scattered to numerous showers and thunderstorms over central and eastern New Mexico on the afternoon of the 26th. Several storms produced heavy rainfall, gusty winds and penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 27, 2:04 AM MST, 10 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 304 AM MDT WED MAY 27 2009 .DISCUSSION... CURRENTLY...BROAD TROUGH ALOFT REMAINING OVER THE SOUTHWEST U.S. WITH AXIS FROM SOUTHWEST ONTARIO ACROSS NEW MEXICO TO THE SOUTHERN TIP OF THE BAJA PENINSULA...WITH UPSTREAM RIDGE BUILDING OUT OF THE TROPICAL EAST PACIFIC TO THE SNAKE RIVER VALLEY OF SOUTHERN IDAHO. AT THE SURFACE...COLD FRONT HAS MOVED THROUGH ALL BUT THE SOUTHERN TIER OF THE STATE...AND NOW LIES FROM ROUGHLY GLENWOOD TO CARLSBAD. ASSOCIATED BROAD SURFACE TROUGH EXTENDS FROM LOWER COLORADO RIVER VALLEY ACROSS NORTHWEST MEXICO TO SOUTH TEXAS...AND PROVIDING SOME BROAD FOCUS FOR EASTBOUND LIGHT SHOWERS ACROSS THE SOUTHERN HALF OF THE STATE. COOLER AIR WORKING IN FROM THE NORTH HAVE BEEN SUFFICIENT TO TURN HIGH PEAK COLORADO BORDER PRECIPITATION TO SNOW...AND REPORTS OF WHITE MOUNTAIN TOPS REAPPEARING HAVE ALREADY BEEN RECEIVED FROM CHAMA IN NORTHERN RIO ARRIBA COUNTY. MODELS...REASONABLE CONSENSUS IN BROAD LOW FLOW REGIME...TROUGH ALOFT GRADUALLY TRANSLATING EASTWARD OVER THE CENTRAL AND SOUTHERN PLAINS WITH WEAK RIDGE MOVING SLOWLY OVER NEW MEXICO ON WEDNESDAY. RIDGING WILL REMAIN OVER THE STATE INTO THE WEEKEND BEFORE BREAKING DOWN SATURDAY NIGHT. CLOSED LOW OVER THE NORTHEAST PACIFIC WILL DRIFT SOUTH AND EAST TO THE CENTRAL CALIFORNIA COAST ON MONDAY...AND ONLY BARELY ONSHORE NEAR MONTEREY BAY BY MIDWEEK NEXT WEEK. NET EFFECT FOR NEW MEXICO WILL BE GRADUAL SHIFT TO SOUTHWEST FLOW BEGINNING LATE THIS WEEKEND AND CONTINUING INTO NEXT WEEK. SHORTER TERM...TODAY THROUGH SATURDAY...WINDS ALOFT CONTINUING NORTHWEST AS BROAD TROUGH ALOFT EASES EASTWARD THROUGH THE DAY TODAY. EAST WINDS CIRCULATING OVER TOP OF SURFACE TROUGH DRAPED OVER SOUTHERN NEW MEXICO WILL PROVIDE OROGRAPHIC ENHANCEMENT TO CONVECTIVE INITIATION ON EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN...AND THESE WILL DRIFT OUT ONTO THE EASTERN PLAINS AND SLOP INTO THE RIO GRANDE VALLEY AS WEDNESDAY WEARS ON. LIFTED INDICES APPROACHING 2 BELOW WITH MUCAPE TOWARD 1500 J/KG...ESPECIALLY OVER THE SACRAMENTO AND GUADALUPE MOUNTAINS IN THE AFTERNOON. TEMPERATURES STILL BROADLY 6 TO 12 DEGREES BELOW NORMAL FOR LATE MAY STATEWIDE. PLENTY OF PRECIPITABLE WATER WILL CONTINUE LOCAL FLOODING CONCERNS IN HEAVIER SHOWERS. INTO THURSDAY...MOISTURE CONVERGENCE AXIS SHIFTING TO THE RIO GRANDE VALLEY DURING THE DAY WITH LIFTED INDICES PUSHING TOWARD 4 BELOW WITH MUCAPE NEAR 1500 J/KG ALONG THE CENTRAL MOUNTAIN CHAIN. WILL EXPECT WESTWARD BROADENING OF CONVECTIVE FOOTPRINT ACROSS THE RIO GRANDE TO THE CONTINENTAL DIVIDE DURING THE DAY...WITH SOMEWHAT REDUCED COVERAGE TO THE EAST. STILL PLENTY OF PWAT FOR STORMS TO WORK WITH...AND WILL EXPECT ANOTHER DAY OF LOCAL FLOODING ISSUES IN THE AFTERNOON. INTO FRIDAY...WIDESPREAD SHOWER AND THUNDERSTORM COVERAGE FOR THE DAY WITH LITTLE CHANGE TO MOISTURE CONVERGENCE AXIS...PARKED BETWEEN THE RIO GRANDE VALLEY AND THE CONTINENTAL DIVIDE LOW LEVEL FLOW BECOMING MORE SOUTHERLY FOR MODEST MOISTURE REFILL DURING THE DAY. FRIDAY TEMPERATURES NOW WARMED UP TO NEAR NORMAL FOR LAST DAYS OF MAY STATEWIDE. INTO SATURDAY...FIRST INKLINGS OF BACKING OF FLOW ALOFT TO SOUTHWEST...AND ASSOCIATED DEEPENING OF SURFACE TROUGH FROM WESTERN KANSAS INTO NORTHEAST NEW MEXICO WILL SHIFT SURFACE FLOW TO THE SOUTHWEST. MOISTURE CONVERGENCE AXIS WILL START MIGRATING BACK TO THE EAST AND SET UP OVER THE CENTRAL MOUNTAINS AND IMMEDIATELY ADJACENT EASTERN PLAINS FOR THE DAY. SOMEWHAT REDUCED CONVECTIVE INDICES...WITH LIFTEDS RISING TO 1 BELOW AND MUCAPE FALLING UNDER 1000 J/KG IN BROAD SWATH FROM RATON TO RUIDOSO. STILL PLENTY OF PWAT...AND WILL CONTINUE EXPECTATION OF LOCALIZED HEAVY RAINFALL AND FLOOD POTENTIAL. LONGER TERM...SUNDAY THROUGH TUESDAY...MOISTURE CONVERGENCE AND CONVECTIVE FOCUS MOVING TO THE EASTERN PLAINS AGAIN ON SUNDAY...WITH COLD FRONT SAGGING SOUTHWARD DURING THE DAY. FIRST SIGNS OF REDUCTION OF CONVECTION ON MONDAY...AS DRYER AIR MOVES INTO NEW MEXICO FROM THE NORTH AND WEST...AND DRY LINE IS SHOVED EASTWARD OVER THE TEXAS PANHANDLE BY MONDAY AFTERNOON. NEXT COLD FRONT WILL DROP SOUTH MONDAY NIGHT INTO TUESDAY ACROSS THE EASTERN PLAINS TO TOUCH OFF SOME SHOWERS IN THE NORTHEAST...BUT REDUCED MUCAPE AND RISING LIFTED INDICES WILL KEEP COVERAGE ISOLATED AT BEST FOR NOW. SHY && .AVIATION... PATCHY MVFR AND SPOTTY IFR CONDITIONS IN LOW CLOUDS AND FOG WILL CONTINUE ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ACROSS THE NORTHEAST PLAINS UNTIL MID MORNING...THANKS TO LOW LEVEL MOISTURE THAT INCREASED WHEN A BACK DOOR COLD FRONT BANKED UP AGAINST THE CENTRAL MOUNTAIN CHAIN OVERNIGHT. SCATTERED THUNDERSTORMS CAN BE EXPECTED IN THE MOUNTAINS TODAY...EXCEPT FOR NUMEROUS STORMS IN THE SANGRES AND ONLY ISOLATED ACTIVITY IN THE CENTRAL AND WESTERN VALLEYS. WEST AND NORTHWEST FLOW ALOFT WILL STEER MOST STORMS TOWARD THE EAST AND SOUTHEAST...RESULTING IN SCATTERED STORMS WITH SMALL HAIL...GUSTY WINDS AN PLENTY OF LIGHTNING ACROSS THE EASTERN PLAINS LATER IN THE DAY. ONLY ISOLATED ACTIVITY WILL LINGER ACROSS THE FORECAST AREA LATE TONIGHT. HOWEVER...PATCHY LOW CLOUDS AND FOG MAY RETURN TO THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN EARLY THURSDAY MORNING. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 44 && .FIRE WEATHER... A BACK DOOR COLD FRONT INCREASED DEWPOINTS AS IT PUSHED INTO THE CENTRAL VALLEY OVERNIGHT. THUS...ANOTHER FRESH ROUND OF GENERALLY WETTING THUNDERSTORMS WILL COMMENCE ACROSS THE FORECAST AREA TODAY AND THURSDAY FAVORING THE MOUNTAINS. FLOW ALOFT WILL DRIFT STORMS TOWARD THE EAST AND SOUTHEAST TODAY...BUT MOTIONS WILL BECOME SLOWER AND MORE VARIABLE DURING THE LATTER HALF OF THE WEEK. RECYCLING OF THE ABOVE MENTIONED MOISTURE WILL TAKE PLACE FRIDAY AND LAST INTO THE WEEKEND. LONG RANGE MODELS DO SHOW A SLIGHT DRYING TREND OVER THE WEEKEND AND INTO NEXT WEEK AS A DRIER WESTERLY FLOW ALOFT IS DEPICTED TO OVERTAKE THE STATE. HOWEVER...THEY ALSO SHOW AN UPPER LEVEL TROUGH CROSSING THE STATE FROM THE SOUTHWEST WITH AN UPTICK IN STORM ACTIVITY LATE SATURDAY. OVERALL...WINDS WILL BE RATHER LIGHT DURING THE PERIOD...ESPECIALLY AS COMPARED TO WHAT GENERALLY OCCURS IN LATE MAY. STRONGEST WINDS WILL BE ASSOCIATED WITH GAP WINDS AND THUNDERSTORM OUTFLOWS. MINIMUM HUMIDITY...AT LEAST THROUGH SATURDAY IS EXPECTED TO REMAIN ABOVE 15 PCT. MAX TEMPERATURES ARE EXPECTED TO BE 5 TO 10 DEGREES BELOW NORMAL TODAY AND THURSDAY BUT GENERALLY WARM UP TO NEAR NORMAL FRIDAY AND SATURDAY. 44 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 78 48 80 50 / 10 10 10 20 GALLUP.......................... 72 42 75 42 / 20 10 10 10 GRANTS.......................... 72 42 74 43 / 30 20 10 20 GLENWOOD........................ 82 51 83 52 / 10 10 20 10 CHAMA........................... 63 34 68 36 / 50 20 30 20 LOS ALAMOS...................... 65 44 71 45 / 30 30 20 20 RED RIVER....................... 56 32 61 32 / 60 30 40 30 TAOS............................ 67 38 72 39 / 40 20 20 20 SANTA FE........................ 67 44 73 46 / 30 20 30 20 SANTA FE AIRPORT................ 69 46 75 48 / 30 20 20 20 ESPANOLA........................ 75 47 80 49 / 40 30 20 20 ALBUQUERQUE HEIGHTS............. 73 54 78 56 / 30 20 10 20 ALBUQUERQUE VALLEY.............. 77 52 81 53 / 20 20 10 20 ALBUQUERQUE FOOTHILLS........... 72 49 77 52 / 30 20 10 20 ALBUQUERQUE WEST MESA........... 76 53 80 54 / 30 20 10 10 SOCORRO......................... 81 52 83 53 / 30 40 10 20 SANDIA PARK/CEDAR CREST......... 68 42 71 43 / 30 20 10 20 MORIARTY/ESTANCIA............... 71 46 76 47 / 30 20 20 20 CARRIZOZO....................... 76 49 79 50 / 10 20 20 20 RUIDOSO......................... 66 44 71 43 / 30 20 30 10 RATON........................... 69 41 74 42 / 30 10 10 10 LAS VEGAS....................... 66 41 71 42 / 40 20 20 20 ROY............................. 67 48 73 48 / 20 10 5 10 CLAYTON......................... 72 49 79 52 / 10 5 5 5 SANTA ROSA...................... 76 50 80 51 / 20 20 10 10 TUCUMCARI....................... 75 52 82 54 / 20 10 5 5 FORT SUMNER..................... 77 55 83 56 / 20 10 10 10 CLOVIS.......................... 75 52 81 55 / 10 10 10 10 PORTALES........................ 77 55 81 56 / 10 10 10 10 ROSWELL......................... 79 57 83 58 / 20 20 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && SHY/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 532 AM MDT WED MAY 27 2009 NMZ001>021-026-281200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 532 AM MDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS DEVELOPING TODAY FROM THE EASTERN PLAINS WESTWARD ACROSS THE CENTRAL MOUNTAIN CHAIN AND INTO THE RIO GRANDE VALLEY WILL PRODUCE GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY DOWNPOURS. HEAVY DOWNPOURS WILL CAUSE LOCAL FLASH FLOODING THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FOR THURSDAY THROUGH SUNDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...SHOWERS AND THUNDERSTORMS IN THE AFTERNOON MAY PRODUCE GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY DOWNPOURS FROM THE CONTINENTAL DIVIDE EAST TO THE CENTRAL MOUNTAIN CHAIN AND THE ADJACENT EASTERN PLAINS. HEAVY DOWNPOURS WILL CAUSE LOCAL FLASH FLOODING THROUGH EARLY EVENING EACH DAY. FOR MONDAY AND TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT MEASURED RAINFALL AMOUNTS AND OBSERVED FLASH FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. REPORT OBSERVED FLASH FLOODING TO YOUR LOCAL LAW ENFORCEMENT OFFICERS. SHY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1244 PM MDT WED MAY 27 2009 NMZ016-017-271915- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 1244 PM MDT WED MAY 27 2009 ...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL LINCOLN COUNTY... AT 1243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTH OF LINCOLN. MOVEMENT WAS EAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL LINCOLN COUNTY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 116 PM MDT WED MAY 27 2009 NMZ005-011-271945- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS- 116 PM MDT WED MAY 27 2009 ...STRONG THUNDERSTORM MOVING OVER FAR WESTERN SAN MIGUEL COUNTY... AT 114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR SAN ANTONIO. MOVEMENT WAS SOUTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE MONTEZUMA...SAN ANTONIO AND LAS VEGAS. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 119 PM MDT WED MAY 27 2009 NMZ010-011-271945- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS- 119 PM MDT WED MAY 27 2009 ...STRONG THUNDERSTORM MOVING OVER SOUTHERN SANTA FE COUNTY... AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR STANLEY. MOVEMENT WAS SOUTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHAMITA AND EDGEWOOD. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 129 PM MDT WED MAY 27 2009 NMZ016-017-272000- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 129 PM MDT WED MAY 27 2009 ...STRONG THUNDERSTORM MOVING OVER CENTRAL LINCOLN COUNTY... AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR ENCINOSO. MOVEMENT WAS NORTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL LINCOLN COUNTY. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. 40
The Albuquerque radar (KABX), 154 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
3 hail. Local standard time, as filed.
Hail accumulated to around 4 inches in depth.
Nickel size hail was reported at Buena Vista.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161457, 161459, 161458.